Arrow-right Camera
The Spokesman-Review Newspaper

The Spokesman-Review Newspaper The Spokesman-Review

Spokane, Washington  Est. May 19, 1883
Clear Day 96° Clear
News >  Features

Woman seeks underarm odor relief

Peter H. Gott, Universal Uclick Universal Uclick

DEAR DR. GOTT: I’m a 63-year-old black female. I had a total abdominal hysterectomy at age 38 that left me with one ovary. At 51, I went through menopause and was prescribed the smallest dose of Premarin. After five years I slowly weaned myself off it. About 10 years ago, I was diagnosed with diabetes, for which I take generic metformin, 1,500 mg daily.

In 2008 I started applying alcohol (as recommended by a friend) to my underarms before applying deodorant to combat odor. I currently carry a small piece of soap that I apply dry whenever I detect the odor.

I’m also on the following prescriptions: glimepiride, Norvasc, Enalapril, Synthroid, Vytorin and atenolol. My over-the-counters include a multivitamin, iron, Ester-C, calcium, magnesium, zinc, B complex, krill oil and an 81 mg aspirin.

I eat right most of the time, exercise three to four times a week on a treadmill and keep my diabetes under control. My last A1c was 6.1. What do you think? Any suggestions would be greatly appreciated.

DEAR READER: Before I tell you what I believe the problem to be, I want to review your prescribed medications. Metformin and glimepiride are used to control diabetes. Norvasc, Enalapril and atenolol are used primarily for the treatment of hypertension. Synthroid is for low thyroid levels. Vytorin is a combination cholesterol-lowering medication.

Given this combination of medications, you have hypothyroidism, diabetes, high cholesterol levels, and hypertension or a heart condition that requires your blood pressure and cholesterol to be well controlled.

I cannot say whether one or a combination of these is the cause of your underarm odor, but it is possible. Several can cause hyperhidrosis (excessive sweating), which can lead to increased odor.

Also of note is if you started the Vytorin prior to developing diabetes, it may be something to look into.

I believe the cause of your underarm odor are your OTC vitamins and supplements. You are currently taking a multivitamin, iron, magnesium, calcium, zinc, a B complex, vitamin C, a low-dose aspirin and krill oil. The iron, magnesium, zinc, B complex and vitamin C – on top of the multivitamin – are overkill. You are likely receiving more than enough through your multivitamin and diet.

My advice? Stop the extra supplements. The multivitamin and a well-balanced diet should cover your vitamin and mineral needs. Switch to omega 3 flaxseed oil. Eliminate foods that cause body odor, such as ramps, garlic, curry and onions. The soap may also be adding to the problem by clogging your pores because it is not being rinsed off.

If the odor remains after a reasonable period of time, perhaps two weeks, speak with your doctor. There may be an underlying cause.

The Spokesman-Review Newspaper

Local journalism is essential.

Give directly to The Spokesman-Review's Northwest Passages community forums series -- which helps to offset the costs of several reporter and editor positions at the newspaper -- by using the easy options below. Gifts processed in this system are not tax deductible, but are predominately used to help meet the local financial requirements needed to receive national matching-grant funds.

Active Person

Subscribe to the Coronavirus newsletter

Get the day’s latest Coronavirus news delivered to your inbox by subscribing to our newsletter.